?

Log in

No account? Create an account
16 May 2012 @ 03:30 pm
So I tried out Lunette size 2 today for the first time. About an hour after insertion, I felt somewhat crampy (normal for me), and then all of a sudden extremely faint, dizzy, lightheaded, feverish, sweating profusely, nauseous, dimming vision, and had to lie down. I took the cup out (worked great actually not messy at all!) and the symptoms lessened slightly but continued for about a half hour while I threw up and had diarrhea. A year ago I would occasionally have one day of my period where I would experience extreme symptoms like this, though I have not since probably August, and it was usually on the third day of my period, not the first. (Side note: I was changing my diet a lot at the time, cutting out excess hormones, which helped tremendously with my normal cramps which used to be extremely severe, and thought it probably had to do with my still hormones getting used to things. My periods overall were much less painful, but I had this one horrible day about 3-4 cycles before it went away.)

I used to use tampons a lot, and I'm paranoid that the few months I had symptoms like this last year were possibly related to TSS, and then that what happened today might be? I also once had similar severe symptoms when I passed a piece of tissue--freaked me out but apparently it's something normal that can happen. I had a LEEP done in February and was not able to use tampons for two cycles and realized that tampons definitely caused me to have increased cramps, I believe because they press up against the opening of my cervix and/or don't let things flow as they should when my period is very heavy. So I'm also wondering if it has to do with maybe the cup pressing against the opening? Other than feeling absolutely horrible and worried that I would pass out, it worked great, so this is kind of a bummer. Any similar experiences/suggestions are much appreciated. 
 
Kai: 2Cupskuradi8 on May 16th, 2012 07:42 pm (UTC)
It's probably a combination of the factors that you listed. AND it's also probably some vasovagal reflex/reaction thrown in. (Google for more info on it.) The good thing about vagaling is that it usually only happens one or two times to a particular stimulus -- so it shouldn't happen again with any regularity.
juliiie87juliiie87 on May 16th, 2012 08:28 pm (UTC)
These symptoms sound like they could be linked with stress, or possibly a vasovagal reflex, like Kuradi8 said. But on the other hand they sound similar to TSS symptoms, and given you had them on a regular basis while using tampons... I can't tell for sure, but anyway if the symptoms persist for several hours, and especially if you have a high temperature, vomiting and such, don't hesitate to see a doctor right away. Tampons are infused with various chemicals that can potentially affect cramping. I don't blame anyone for using them though, they can be very convenient.

For reference, my personnal experience with vagal illness (or at least that's what the doctors called it) has been recurrent every single time I had to deal with a shot or a blood test since my early teens, and it has been varying from instant black out with slight amnesia to sweats, nausea, racing heart beat, light dizziness, blurred vision and a few emotional tears. Lying down with my feet up usually does the trick.

EDIT : Could you locate your cervix ? whether tampons or your cup hits /rubs your cervix is difficult to determine unless you check it. But it could explain your discomfort indeed.

Edited at 2012-05-16 08:39 pm (UTC)
Sarcasticia Nitpickersontisiphone on May 16th, 2012 08:48 pm (UTC)
TSS is an acute infection, not a chronic complaint - it's caused by a rapid accumulation of toxins from a Staph infection. It's not something you'd get every time you used tampons or every month.I really don't think that's a concern here.

I get the same thing with shots and blood tests, too, btw - and they never believe me when I tell them I better be lying down for that shot!
juliiie87juliiie87 on May 16th, 2012 10:13 pm (UTC)
Yeah, same here. Like that one time they tried to stick a CATHETER in my arm at PP for a blood test... sitting in an armchair... Afterwards I'm always like "told ya!".

I thought about TSS because I've read (on "You are Loved".org) that there are mild cases too, where the patient thinks she has the flu and recovers on her own, and I think once you've had it you become more vulnerable to it ? Anyway, TSS is unknown of with cup use so I agree it's very unlikely.
katato45 on May 16th, 2012 09:36 pm (UTC)
Thanks for the replies everyone. I think have had that kind of a reflex before from a colposcopy for example, but it was much milder. I didn't realize it could be so severe/associated with diarrhea.

As for my cervix, in the past I didn't really notice/pay attention to it. But in the past year and a half I have noticed that it tends to be somewhat low during my period. In the past, tampons would always go in smoothly, but now I often have to push my cervix up when inserting them or else they don't fit comfortably... that is probably why they are causing me so much more cramping now. Any tips if the cup seems to do the same? I purposely chose lunette over diva cup because diva cup seemed so long and I worried about my cervix being in the way.
juliiie87juliiie87 on May 16th, 2012 10:19 pm (UTC)
Maybe try to reach in for your cervix, if you're comfortable with it, so you know what to aim for ?

Even without checking, the main tip is to insert your cup low enough that it shouldn't bump into it when it opens. If you're positive your cup is too long for your body on your low cervix days, even with this trick, you could try wearing it inside out, it should make it shorter. But only if you're confident it'll sit low enough that you can still remove it without the stem.
katato45 on May 18th, 2012 03:35 am (UTC)
I ended up with a migraine last night (usual for the first day of my cycle) so I didn't try the cup again until today. I've inserted it twice so far and it's been great! I've gotten more familiar with where my cervix is and the main difference is that I tried to keep the cup as low as possible and let it open early to avoid my cervix. Just wanted to say thanks so much for the advice--I've been so happy that it's working now without problems!
juliiie87juliiie87 on May 18th, 2012 10:49 am (UTC)
Aw I'm so glad you could make it work ! Yay for cups !
Bethany Rogers on February 11th, 2018 11:45 pm (UTC)
I thought I was the only one!
I have had this happen twice! But I got rushed to the ER because I also had symptoms of an allergic reaction. It started off with severe cramps, sharper than I usually get, then my palms were itchy, then I got light headed and collapsed on the way to the bathroom. I broke out in a red rash all over my body and threw up being wheeled into the ER. An hour later I had extreme diarrhea. I had usually used the Skoon cup but wanted to try the diva cup, I purchased that day and that’s when this happened. The doctor had no idea why/what happened and just recommended me to the allergist. The next period I went back to my skoon cup and was fine. The period after that I started with the same symptoms, abdominal pain, light headed and dizziness, but I knew it would progress and took the cup out right away. My symptoms went away and an hour later extreme diarrhea.

I don’t use any menstrual cups now which is a total bummer, but what brought me here to this page is I’m starting to develop the same symptoms with tampons!

I’m about to try the shethinx panties. Being female is hard.